Alert archive / Florida / Red Flag Warnings in 2008

Red Flag Warning 52, NWS Tampa Bay, FL

May 25, 20086 counties in Florida

NWS Tampa Bay, FL issued this red flag warning at May 25, 2008, 5:10 AM EDT for 6 counties in Florida. It took effect at May 25, 2008, 1:00 PM EDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 25, 2008, 5:10 AM EDT (09:10 UTC)
In effect from
May 25, 2008, 1:00 PM EDT
Expired
May 25, 2008, 7:00 PM EDT
In force
6 hr
Issued by
NWS Tampa Bay, FL

Counties DeSoto County, FL, Hardee County, FL, Highlands County, FL, Pinellas County, FL, Polk County, FL, Sumter County, FL

The radar

The Tampa radar (KTBW), 49 km from the middle of the area, began a volume at 09:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 00:00Z, 9.2 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 00:00Z on 2008-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 732 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 00:00Z on 2008-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
732 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1215 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS82 KTBW 250910
RFWTBW

RED FLAG WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
510 AM EDT SUN MAY 25 2008

...RED FLAG WARNING IN EFFECT TODAY FROM 1 PM EDT THIS AFTERNOON
UNTIL 7 PM EDT THIS EVENING FOR LEVY...CITRUS...SUMTER...HERNANDO...
PASCO...HILLSBOROUGH...PINELLAS...POLK...MANATEE...SARASOTA...DESOTO...
HARDEE...AND HIGHLANDS COUNTIES FOR 4 OR MORE HOURS OF HUMIDITY
VALUES BELOW 35 PERCENT ALONG WITH 20 FOOT WINDS AROUND 15 MPH...

...FIRE WEATHER WATCH IN EFFECT ON MONDAY FROM 1 PM EDT UNTIL 7
PM EDT FOR LEVY...CITRUS...SUMTER...HERNANDO...PASCO...HILLSBOROUGH...
PINELLAS...POLK...MANATEE...SARASOTA...DESOTO...HARDEE...AND HIGHLANDS
COUNTIES FOR THE POTENTIAL OF 4 OR MORE HOURS OF RELATIVE HUMIDITY
VALUES BELOW 35 PERCENT...

.DRIER AIR MOVING INTO THE REGION WILL RESULT IN HUMIDITY VALUES OF
LESS THAN 35 PERCENT OVER A LARGE AREA OF WEST CENTRAL FLORIDA TODAY.
THIS LOW HUMIDITY COMBINED WITH WINDS UP TO 15 MPH WILL CREATE RED
FLAG CONDITIONS OVER THE REGION THIS AFTERNOON.

FLZ039-042-043-048>052-055>057-060-061-252300-
/O.NEW.KTBW.FW.W.0052.080525T1700Z-080525T2300Z/
/O.NEW.KTBW.FW.A.0044.080526T1700Z-080526T2300Z/
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-
510 AM EDT SUN MAY 25 2008

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
EDT THIS EVENING...
...FIRE WEATHER WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH
MONDAY EVENING...

THE NATIONAL WEATHER SERVICE IN TAMPA BAY AREA - RUSKIN FL HAS
ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 1 PM THIS
AFTERNOON TO 7 PM EDT THIS EVENING. A FIRE WEATHER WATCH HAS ALSO
BEEN ISSUED. THIS FIRE WEATHER WATCH IS IN EFFECT FROM MONDAY
AFTERNOON THROUGH MONDAY EVENING. 

RELATIVE HUMIDITY VALUES OF LESS THAN 35 PERCENT COMBINED WITH WINDS
AROUND 15 MPH WILL CREATE RED FLAG CONDITIONS THIS AFTERNOON OVER
A LARGE PORTION OF WEST CENTRAL FLORIDA...WITH 4 OR MORE HOURS OF
RELATIVE HUMIDITY LESS THAN 35 PERCENT EXPECTED.

SIMILAR CONDITIONS ARE EXPECTED ON MONDAY SO A FIRE WEATHER WATCH
HAS BEEN POSTED FOR THE POSSIBILITY OF 4 OR MORE OF HUMIDITY VALUES
LESS THAN 35 PERCENT.

A RED FLAG WARNING IS ISSUED WHEN VERY FAVORABLE CONDITIONS FOR
THE SPREAD OF WILDFIRE ARE OCCURRING NOW...OR WILL OCCUR WITHIN
24 HOURS.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD.

$$

JCM

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this red flag warning went out at May 25, 2:57 AM EDT, 2 hours 13 minutes earlier.

Area forecast discussion, May 25, 2:57 AM EDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
257 AM EDT SUN MAY 25 2008

.SHORT TERM (TODAY - TUESDAY)...A BACK DOOR COLD FRONT ACROSS THE NORTH
CENTRAL PENINSULA EARLY THIS MORNING WILL MOVE SOUTH OF THE FORECAST
AREA BY EARLY AFTERNOON. A DRIER SUBSIDENT AIR MASS IN THE WAKE OF THE
FRONT WILL MOVE INTO THE REGION ON AN INCREASING NORTHEASTERLY WIND
FLOW WHICH WILL SUPPORT MOSTLY SUNNY SKIES AND BREEZY CONDITIONS TODAY
WITH TEMPERATURES CLIMBING INTO THE MID AND UPPER 80S.

TONIGHT THROUGH TUESDAY UPPER RIDGING OVER THE SOUTHEASTERN STATES/NORTHERN
GULF AND SURFACE HIGH PRESSURE FROM THE WESTERN ATLANTIC EXTENDING SOUTHWEST
TO THE NEAR THE FLORIDA/GEORGIA BORDERS WILL MAINTAIN DRY PLEASANT WEATHER
ACROSS THE ENTIRE FORECAST AREA. DAYTIME TEMPERATURES WILL BE NEAR NORMAL
THE NEXT FEW DAYS WHILE OVERNIGHT LOWS WILL RUN SOME 3-5 DEGREES BELOW
NORMAL DUE TO THE DRIER AIR MASS AND CLEAR SKIES WITH READINGS FALLING
TO 60 TO THE LOWER 60S OVER THE NATURE COAST AND MID TO UPPER 60S CENTRAL
AND SOUTH.

&&

.LONG TERM (TUESDAY NIGHT - SATURDAY)...HIGH PRESSURE SURFACE AND ALOFT
WILL HOLD OVER THE REGION WEDNESDAY. INCREASED MOISTURE OVER SOUTHWEST
FLORIDA IN EASTERLY FLOW WILL ALLOW ISOLATED AFTERNOON THUNDERSTORMS
TO DEVELOP ALONG THE WEST COAST SEA BREEZE...WITH THUNDERSTORMS ENDING
SHORTLY AFTER SUNSET. A WEAK COLD FRONT WILL APPROACH NORTH FLORIDA
LATE THURSDAY WITH A SLIGHT CHANCE OF THUNDERSTORMS OVER THE NORTHERN
FORECAST AREA DUE TO THE INCREASED MOISTURE AND LOW LEVEL CONVERGENCE.
ISOLATED AFTERNOON THUNDERSTORMS AGAIN POSSIBLE OVER SOUTHWEST FLORIDA
IN AREA OF DEEPER MOISTURE AND WEST COAST SEA BREEZE CONVERGENCE. THE
COLD FRONT WILL DISSIPATE OVER NORTH FLORIDA THURSDAY NIGHT WITH SURFACE
HIGH PRESSURE ALONG THE MID ATLANTIC COAST BUILDING OVER WEST CENTRAL
AND SOUTHWEST FLORIDA. THIS WILL REINFORCE EASTERLY FLOW ACROSS THE
REGION WITH DEEP LAYER DRY AIR ADVECTING OVER THE NORTHERN FORECAST
AREA. DEEPER MOISTURE WILL LIFT A BIT FURTHER NORTH UP TOWARD THE TAMPA
AREA. WEST COAST SEA BREEZE WILL GENERATE SCATTERED THUNDERSTORMS
FROM TAMPA SOUTH FRIDAY AFTERNOON AND EVENING. WITH LITTLE CHANGE
IN OVERALL SURFACE PATTERN SATURDAY...SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS EXPECTED FROM ABOUT TAMPA SOUTH ALONG THE WEST COAST
SEA BREEZE.

EASTERLY FLOW WILL ALLOW AFTERNOON TEMPERATURES TO CLIMB TO AROUND
90 ALL AREAS EACH AFTERNOON.  DRIER AIR OVER THE NORTH WILL ALLOW
OVERNIGHT TEMPS TO DROP INTO THE MID 60S NORTH...WITH AROUND 70
CENTRAL AND SOUTH...AND MID 70S ALONG THE IMMEDIATE COAST.
OVERALL...CONDITIONS WILL REMAIN RATHER DRY THROUGH THE PERIOD.

&&

.AVIATION...VFR CONDITIONS EXPECTED NEXT 24 HOURS.

&&

.MARINE...SURFACE HIGH PRESSURE BUILDING TO THE NORTHEAST OF THE WATERS
WILL HELP TO TIGHTEN THE GRADIENT OVER THE AREA LATER TODAY THROUGH
MONDAY. THIS WILL LEAD TO EASTERLY SURGES WITH WINDS INCREASING INTO
THE 15-20 KNOT RANGE WITH SEAS OF 3-4 FEET MAINLY DURING THE OVERNIGHT
TIME PERIOD. GIVEN THIS WILL RAISE EXERCISE CAUTION FLAGS FOR ALL WATERS
TONIGHT THROUGH EARLY MONDAY MORNING. DURING TUESDAY THROUGH THURSDAY
LIGHTER WINDS/SEAS ARE EXPECTED AS THE SURFACE HIGH SETTLES IN OVER
THE WATERS WITH NO ADDITIONAL HEADLINES EXPECTED AT THIS TIME.

&&

.FIRE WEATHER...DRIER AIR WILL ADVECT INTO THE REGION ON AN INCREASING
NORTHEASTERLY WIND FLOW TODAY. MAV/MET TEMP/DEW POINT GUIDANCE SUGGESTS
ONLY A FEW HOURS OF MARGINALLY LOW HUMIDITY VALUES...BUT AFTER LOOKING
OVER 00Z MODEL SOUNDING DATA AM CONCERNED THAT VERY DRY AIR OFF THE DECK
WILL LIKELY MIX DOWN AND ALLOW DEW POINTS TO CRASH BELOW ADVERTISED
GUIDANCE NUMBERS WHICH WILL SUPPORT SEVERAL HOURS OF HUMIDITY VALUES
BELOW 35% DURING THE AFTERNOON HOURS. THESE LOW HUMIDITY VALUES COMBINED
WITH 20 FOOT WINDS INCREASING TO 15 KNOTS AS THE GRADIENT TIGHTENS WILL
LIKELY SUPPORT RED FLAG CONDITIONS OVER A LARGE PORTION OF THE FORECAST
AREA DURING THE AFTERNOON. GIVEN THIS WILL RAISE A RED FLAG WARNING
FROM SARASOTA-HIGHLANDS NORTH INCLUDING PINELLAS LATER THIS MORNING.
ON MONDAY SIMILAR CONDITIONS WILL AGAIN BE POSSIBLE...SO WILL HOIST
A FIRE WEATHER WATCH FOR THE SAME AREAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  90  67  86  67 /   0   0   0   0
FMY  91  69  88  68 /   0   0   0   0
GIF  91  66  85  66 /   0   0   0   0
SRQ  91  66  87  67 /   0   0   0   0
BKV  91  63  87  61 /   0   0   0   0
SPG  89  72  85  71 /   0   0   0   0

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 7 PM EDT THIS
     EVENING FOR CITRUS-DE SOTO-HARDEE-HERNANDO-HIGHLANDS-
     HILLSBOROUGH-LEVY-MANATEE-PASCO-PINELLAS-POLK-SARASOTA-
     SUMTER.

     FIRE WEATHER WATCH FROM MONDAY AFTERNOON THROUGH MONDAY EVENING
     FOR CITRUS-DE SOTO-HARDEE-HERNANDO-HIGHLANDS-HILLSBOROUGH-
     LEVY-MANATEE-PASCO-PINELLAS-POLK-SARASOTA-SUMTER.

GULF WATERS...SMALL CRAFT EXERCISE CAUTION FROM THIS EVENING THROUGH LATE
     TONIGHT FOR BONITA BEACH TO SUWANNEE RIVER OUT 20 TO 60 NM
     INCLUDING TAMPA BAY

&&

SHORT TERM/MARINE/FIRE WEATHER...JCM
LONG TERM/AVIATION...EO
Hazardous weather outlook, May 25, 4:43 AM EDT, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
443 AM EDT SUN MAY 25 2008

FLZ039-042-043-048>052-055>057-060>062-065-251500-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
443 AM EDT SUN MAY 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED ACROSS THE REGION TODAY.
HIGH PRESSURE BUILDING IN NORTH OF THE REGION WILL SUPPORT AN EASTERLY
WIND SURGE OVER THE ADJACENT GULF WATERS AND TAMPA BAY TONIGHT WITH
WINDS INCREASING INTO THE 15 TO 20 KNOT RANGE THIS EVENING WITH SEA OF
3 TO 4 FEET. MARINERS PLANNING TRIPS INTO THE GULF THIS MEMORIAL WEEKEND
SHOULD EXERCISE CAUTION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

...THUNDERSTORM IMPACT...
WARM DRY WEATHER IS EXPECTED ACROSS WEST CENTRAL AND SOUTHWEST FLORIDA
MONDAY THROUGH WEDNESDAY. A GRADUAL INCREASE IN MOISTURE WILL BRING
A SLIGHT CHANCE FOR SHOWERS OR THUNDERSTORMS THURSDAY THROUGH SATURDAY.

...WIND AND SEA IMPACT...
HIGH PRESSURE NORTH OF THE GULF WATERS WILL SUPPORT ADDITIONAL EASTERLY
WIND SURGES MONDAY NIGHT WITH WINDS AGAIN INCREASING INTO THE 15
TO 20 KNOT RANGE OVER THE NEAR AND OFFSHORE WATERS AS WELL AS OVER
THE TAMPA BAY. MARINERS PLANNING TRIPS INTO THE GULF OR OVER THE
BAY AND INLAND WATER WAYS SHOULD EXERCISE CAUTION. LIGHTER WINDS
AND SEAS ARE EXPECTED TUESDAY THROUGH SATURDAY AS THE SURFACE HIGH
SETTLES IN OVER THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

MCMICHAEL

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 5:10 AM EDTFire Weather WatchTBWDeSoto, Hardee, Highlands, Pinellas, Polk, Sumter22 hr

Nearby

Red Flag Warnings in Florida, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.